Molecular model of xylazine.
4

What happens if you mix xylazine with other drugs?

Mixing xylazine with other drugs can increase the risk of an overdose.

Xylazine is typically added to opioids and not consumed in isolation. Mixing xylazine with other drugs can increase the risk of an overdose, especially if the other drugs are opioids or depressants. Depressant drugs include alcohol, benzodiazepines (like Valium® and Xanax®), sedatives, and tranquilizers. When xylazine is taken with these types of drugs, it can lead to drowsiness, sedation, unconsciousness, overdose, and death.

Naloxone (also called Narcan®) is a drug that works to reverse an opioid overdose, including fentanyl overdose. Because xylazine is often mixed with opioids, naloxone can be helpful to lessen the effect of an opioid overdose. However, xylazine is not an opioid so it does not respond to naloxone. Overdoses that involve xylazine could require additional medical attention.


We need a health approach to xylazine.

Due to drug prohibition, xylazine is increasingly part of our drug supply. Learn more about how drug decriminalization and investing in health, overdose prevention centers, and safer supply can keep people safer.

Reviewed and updated by Jules Netherland, PhD, and Dr. Sheila P. Vakharia on 05/20/2023.

A young woman holds a sign that says "End the Drug War."

Sign up for updates from DPA.

en_USEnglish

4/20 MATCH!

Your $1 becomes $2 to power the urgent fight to end marijuana prohibition and repair the harms of the drug war. Don’t miss your chance to fight for justice!